Patient : I started taking hormone replacement in September 2008 along with 7-Keto DHEA. Since that time my blood platelets have started to fall. They were at 121 9 months ago and now they are 118. Could this be caused by the hormones or 7-Keto DHEA?
DHEA (dehydroepiandrosterone) is normally secreted by the adrenal glands and is the precursor for the synthesis of more than 50 additional hormones, including estrogen and testosterone. DHEA has also been shown to stimulate the production of insulin growth factor-1 (IGF-1), a hormone which stimulates anabolic metabolism, accelerates muscle growth, improves insulin sensitivity, and enhances energy production. Blood levels decline steadily with age and low blood levels have been correlated to a loss of muscle mass, memory problems, and increased thrombogenicity (increased platelet aggregation). Therefore it is most likely the DHEA causing a reduction in platelet count. If your count continues to fall, I would recommend attending your family doctor to discuss discontinuing therapy.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.